Advertisement

Mathematische Annalen

, Volume 330, Issue 1, pp 151–183 | Cite as

Banach spaces of continuous functions with few operators

  • Piotr Koszmider
Article

Abstract.

We present two constructions of infinite, separable, compact Hausdorff spaces K for which the Banach space C(K) of all continuous real-valued functions with the supremum norm has remarkable properties. In the first construction K is zero-dimensional and C(K) is non-isomorphic to any of its proper subspaces nor any of its proper quotients. In particular, it is an example of a C(K) space where the hyperplanes, one co-dimensional subspaces of C(K), are not isomorphic to C(K). In the second construction K is connected and C(K) is indecomposable which implies that it is not isomorphic to any C(K’) for K’ zero-dimensional. All these properties follow from the fact that there are few operators on our C(K)’s. If we assume the continuum hypothesis the spaces have few operators in the sense that every linear bounded operator T : C (K) → C (K) is of the form gI+S where gC(K) and S is weakly compact or equivalently (in C(K) spaces) strictly singular.

Keywords

Banach Space Continuous Function Remarkable Property Hausdorff Space Supremum Norm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Argyros, S., Lopez-Abad, J., Todorcevic, S.: A class of Banach spaces with no unconditional basic sequences. Note aux C. R. A. S. Paris 337, 1 (2003)zbMATHGoogle Scholar
  2. 2.
    Arhangel’skii, A. V.: Problems in Cp-theory; in Open problems in Topology. J. van Mill, G. M. Reed eds. North Holland 1990Google Scholar
  3. 3.
    Banach, S.: Théorie des opérations linéaires. Monografje Matematyczne, Państwowe Wydawnictwo Naukowe, 1932Google Scholar
  4. 4.
    Bessaga, Cz., Pełczyński, A.: Spaces of continuous functions (VI) (On isomorphical classification of spaces C(S)). Studia Math. 19, 53–62 (1960)zbMATHGoogle Scholar
  5. 5.
    Comfort, W., Negrepontis, S.: Chain conditions in topology; Cambridge University Press 1982Google Scholar
  6. 6.
    Diestel, J.: Sequences and series in Banach spaces; Springer-Verlag 1984Google Scholar
  7. 7.
    Diestel, J., Uhl Jr, J.J.: Vector Measures; Mathematical Surveys 15, AMS. 1977Google Scholar
  8. 8.
    Dunford, N., Schwartz, J.: Linear Operators; Part I, General Theory. Interscience Publishers, INC., New York, Fourth printing, 1967Google Scholar
  9. 9.
    Engelking, R.: General Topology; PWN 1977Google Scholar
  10. 10.
    Fedorchuk, V. V.: On the cardinality of hereditarily separable compact Hausdorff spaces. Soviet Math. Dokl. 16, 651–655 (1975)zbMATHGoogle Scholar
  11. 11.
    Godefroy, G.: Banach spaces of continuous functions on compact spaces; Ch. 7 in in Recent Progress in General Topology II; eds M. Husek, J. van Mill; Elsevier 2002Google Scholar
  12. 12.
    Gowers, W. T.: A solution to Banach’s hyperplane problem. Bull. London Math. Soc. 26, 523–530 (1994)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Gowers, W. T., Maurey, B.: The unconditional basic sequence problem. Journal A. M. S. 6, 851–874 (1993)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Haydon, R.: A non-reflexive Grothendieck space that does not contain l; Israel J. Math. 40, 65–73 (1981)MathSciNetGoogle Scholar
  15. 15.
    Jech, T.: Set Theory. Second edition. Perspectives in Mathematical Logic. Springer-Verlag, Berlin, 1997Google Scholar
  16. 16.
    Jimenez, M., Moreno, J.: Renorming Banach spaces with the Mazur intersection property. Jornal of Funct. Anal. 144, 486–804 (1997)CrossRefGoogle Scholar
  17. 17.
    Koszmider, P.: Forcing minimal extensions of Boolean algebras. Trans. Amer. Math. Soc. 351, 3073–3117 (1999)CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    Koszmider, P.: On decompositions of Banach spaces of continuous functions on Mrówka’s spaces; Preprint 2003Google Scholar
  19. 19.
    Kunen, K.: Set Theory. An Introduction to Independence Proofs. North Holland, 1980Google Scholar
  20. 20.
    Lacey, H. E.: Isometric Theory of Classical Banach Spaces: Springer-Verlag 1974Google Scholar
  21. 21.
    Lacey, E., Morris, P.: On spaces of the type A(K) and their duals. Proc. Amer. Math. Soc. 23, 151–157 (1969)zbMATHGoogle Scholar
  22. 22.
    Lindenstrauss, J.: Decomposition of Banach spaces; Proceedings of an International Symposium on Operator Theory (Indiana Univ., Bloomington, Ind., 1970). Indiana Univ. Math. J. 20 917–919 (1971)Google Scholar
  23. 23.
    Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces I: Sequence Spaces: Springer Verlag 1977Google Scholar
  24. 24.
    Maurey, B.: Banach spaces with few operators; Handbook of Geometry of Banach Spaces, Vol 2. Ch. 29, pp. 1247–1297 (eds. W.B. Johnson, J. Lindenstrauss); North Holland 2003.Google Scholar
  25. 25.
    Mibu: On Baire functions on infinite product spaces. Proc. Imperial Acad. Tokyo (20), (1944)Google Scholar
  26. 26.
    Marciszewski, W.: A function space Cp(X) not linearly homeomorphic to Cp(XR. Fund. Math. 153, 125–140 (1997)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Miljutin, A. A.: On spaces of continuous functions; Dissertation, Moscow State University, 1952Google Scholar
  28. 28.
    Negrepontis, S.: Banach spaces and topology; in Handbook of Set-theoretic topology; eds. K Kunen, J Vaughan. North-Holland 1980, pp. 1045–1142Google Scholar
  29. 29.
    Pełczyński, A.: On strictly singular and strictly cosingular operators. I. Strictly singular and strictly cosingular operators in C(S)-spaces. Bull. Acad. Pol. Sci. 13, 31–37 (1965)Google Scholar
  30. 30.
    Plebanek, G.: A construction of a Banach space C(K) with few operators. Preprint, September 2003Google Scholar
  31. 31.
    Rosenthal, H.: On relatively disjoint families of measures with some applications to Banach space theory. Studia Math. 37, 13–36 (1970)zbMATHGoogle Scholar
  32. 32.
    Rosenthal, H.: The Banach Spaces C(K); Handbook of Geometry of Banach Spaces, Vol 2. Ch. 36 pp. 1547 - 1602 (eds. W.B. Johnson, J. Lindenstrauss); North Holland 2003Google Scholar
  33. 33.
    Semadeni, Z.: Banach spaces of continuous functions. Państwowe Wydawnictwo Naukowe, 1971Google Scholar
  34. 34.
    Schachermayer: On some classical measure-theoretic theorems for non-sigma- complete Boolean algebras. Dissertationes Math. (Rozprawy Mat.) 214, (1982)Google Scholar
  35. 35.
    Talagrand, M.: Un nouveau CE(K) qui possède la propriété de Grothendieck. Israel J. Math. 37, 181–191 (1980)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Departamento de MatemáticaUniversidade de Sao PauloBrasil

Personalised recommendations